:uhoh21: I had my first infiltrate today. We were doing a cardiac CT, #18 g inserted in the right AC. Everything's going OK, gave 2 doses of Lopressor, denied pain at IV site. Then injected and his arm blew up like a balloon!!
I thought I was going to throw up! He said that it started hurting with the test dose, but he didn't think it was unusual. We immediately applied warm compresses and elevated the arm. To make things worse, this is the spouse of a nurse.
Question: besides reminding pt to tell you if IV site hurts, what else could've been done to prevent this?
Jun 18, '07
by dianah, ADN Senior Moderator
It was easier to know about infiltrations with the old, ionic contrast agents, as the pts c/o IV site burning as soon as
the contrast began infiltrating!! There is much less pain with the new nonionic, iso- and low-osmolar contrast agents, so we're left to rely on objective signs of infiltration rather than subjective. Watch and keep fingers on the site when injecting, and then when you must step out of the room for scanning, keep your eyes glued to that site! I'm sure you already do these things.
A thought: is the IV required to be placed in the AC? I have found lovely, straight, superficial veins (accessory cephalic, cepahlic and medial anti-brachial) on the inside of the forearm. The IV isn't disturbed when the pt's arm is bent, and it's easier to tell (except on pts with large forearm) if the IV is infiltrating (you can see it balloon up immediately). Also, some pts (especially men) have a large GARDEN HOSE basilic vein on the backside of the forearm (I called it my "stand on your head to hit it" vein because I had to often be a contortionist to cannulate it) that ROLLS a lot but if you can hit it, it's a nice big one (and not often used, so it doesn't get scarred).
Last edit by dianah on Jun 18, '07